Alabama, 2008

Hail and Damaging Winds in Alabama, May 20, 2008

May 20, 2008 · NWS BMX · 28 events in 9 counties and zones

An advancing cold front brought a round of severe thunderstorms, with large hail and damaging winds, to Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An advancing cold front brought a round of severe thunderstorms, with large hail and damaging winds, to Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 2:39 PM CST, 56 minutes earlier.

Area forecast discussion, May 20, 2:39 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE MAY 20 2008

.SHORT TERM...TONIGHT AND WEDNESDAY.

WEAK FRONTAL BOUNDARY IS CURRENTLY CROSSING THE STATE LINE LEADING
TO SEVERAL AFTERNOON THUNDERSTORMS AND SUBSEQUENT WATCHES AND
WARNINGS.  LOOK FOR THIS TREND TO CONTINUE THROUGH THE REST OF THE
AFTERNOON INTO THE EVENING HOURS.  STORMS WILL BE ORGANIZED IN
NATURE VERSES PULSE DUE TO THE BOUNDARY INDUCED FORCING AND SHEAR
PROFILES.  DEWPOINTS ARE HIGHER THAN ANTICIPATED...WHICH WILL KEEP
THE CAPE VALUES HIGHER SOUTH...AT LEAST FOR A WHILE.  QUESTIONS
REMAIN HOW FAR SOUTH THE BEST FORCING AND UPPER LEVEL SHORT WAVE
ACTIVITY WILL MOVE.  HAVE NOTICED THAT WE ARE NOT GETTING AIRMASS
THUNDER ACTIVITY SOUTH AHEAD OF THE BOUNDARY...SAYS A LOT.

TOMORROW WILL BE A DIFFERENT DAY AS A SLIGHTLY COOLER A DRIER
AIRMASS SETTLES ACROSS THE AREA.  NORTHWEST WINDS WILL USHER UPPER
70S TO LOWER 80S WITH DEWPOINTS 10 TO 15 DEGREES LOWER.  IT WILL
FEEL LIKE SPRING FOR AT LEAST A DAY.

17/KLAWS

WEDNESDAY AND WEDNESDAY NIGHT...

DRIER AIR FILTERS IN IMMEDIATELY BEHIND A COLD FRONT FOR WEDNESDAY
AND HAVE REMOVED POPS FROM ALL AREAS....ALTHOUGH MOISTURE AXIS
LURKS CLOSE TO THE SOUTHERN MOST CWA. MID 80S EXPECTED FAR SOUTH
TOMORROW BUT UPPER 70S TO NEAR 80 EXPECTED NORTH. LOWS NEAR NORMAL
IN THE 50S AND 60S.

75/LINHARES

.LONG TERM...THURSDAY THROUGH TUESDAY.

LATEST RUNS OF THE GFS/ECMWF/GFS ENSEMBLES AND EVEN THE DGEX ARE
EXHIBITING FAIR AGREEMENT WITH THE SYNOPTIC EVOLUTION THROUGH THE
PERIOD. IT LOOKS AS IF THE THE OVERALL PATTERN WILL ONLY SLOWLY
CHANGE DUE TO THE BLOCKING STRUCTURE ACROSS THE CONUS. TWO LARGE
LARGE CYCLONES ARE LOCATED IN THE NORTHEASTERN US AND NEAR THE FOUR
CORNERS AT START OF PERIOD WITH A STOUT BUT SKINNY RIDGE IN
BETWEEN. PREVIOUS FORECAST TRENDS REMAIN UNBLEMISHED.

FOR THURSDAY AND FRIDAY...SCATTERED THUNDERSTORMS REMAIN IN THE
FORECAST AS A WARM FRONT SLOWLY MOVES NORTHWARD ACROSS CENTRAL
ALABAMA AND REMAINS NEARBY INTO FRIDAY. A FEW SHORT WAVE TROUGHS
RIDE DOWN THE BACKSIDE OF THE EASTERN TROUGH WHILE A JET STREAK
RIDES BY ALONG THE SOUTHERN BRANCH. WINDS ALOFT ARE INITIALLY
CONVERGENT AND THEN THE MID TO UPPER LEVEL RIDGE SHIFTS EASTWARD INTO
ALABAMA. ADDITIONALLY...OVERALL MOISTURE IS LIMITED FOR PARTS OF THE
AREA AND STORMS WILL BE LARGELY DIURNALLY DRIVEN. WITH THIS SAID...
WILL NOT MENTION ANY STRONG STORMS YET BUT THIS PERIOD BEARS
MONITORING.

LARGE UPPER SHORT WAVE RIDES DOWN THE BACKSIDE OF THE TROUGH ON
SATURDAY PUSHING THE MEANDERING FRONT SOUTHWESTWARD...BACKDOOR FRONT.
SO AFTER THESE ISOLATED TO SCATTERED THUNDERSTORMS SATURDAY...THE
ATMOSPHERE DRIES OUT AND FORECAST WILL BE DRY THEREAFTER.

75/LINHARES

&&

.AVIATION...18Z AVIATION DISCUSSION.

CLOUD COVER STARTING TO STREAM THROUGH THE NORTHERN SITES WITH SCT
TO BKN LOWER LEVEL AND SIMILAR COVERAGE FOR A MID DECK.  WILL CARRY
VCTS FOR ANB NOW AND...MGM AND TOI A LITTLE LATER.  SHOULD SEE MUCH
OF THE ACTIVITY...IF ANY...CALM DOWN SHORTLY AFTER SUNSET.  ONLY
OTHER AVIATION CONCERNS ARE THE GUSTY WINDS...SOUTHWEST AT OVER
10 KNOTS WITH GUSTS AS HIGH AS 25 KNOTS.  THE WINDS SHOULD ALSO
DIMINISH AFTER THE FIRST TEN HOUR PERIOD OR SO.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     54  80  53  83  61 /  20  10  10  40  20
ANNISTON    56  81  55  86  64 /  20  10  10  40  30
BIRMINGHAM  57  81  57  82  65 /  10   0  10  40  20
TUSCALOOSA  58  84  59  87  67 /  10  10  10  40  20
CALERA      58  82  60  85  64 /  10  10  10  40  30
AUBURN      60  84  61  83  63 /  20  10  10  30  40
MONTGOMERY  63  86  61  89  64 /  20  20  10  40  40
TROY        63  86  62  89  64 /  20  20  10  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM FOR ALL OF CENTRAL ALABAMA.

&&

17/75/17
Hazardous weather outlook, May 20, 12:00 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE MAY 20 2008

ALZ011>015-017>050-211800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING AS A WEAK SURFACE BOUNDARY MOVES SOUTHWARD ACROSS
THE AREA. THE SEVERE THREAT AREA WILL REMAIN GENERALLY ALONG AND
EAST OF I-65. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

A LAKE WIND ADVISORY IS ALSO IN EFFECT UNTIL 7 PM THIS EVENING.
EXPECT SOUTHWEST WINDS AROUND 15 MPH WITH GUSTS AS HIGH AS 25 MPH
THROUGH THE REMAINDER OF THE AFTERNOON.  WINDS WILL BE HIGHER ALONG
AREA LAKES...SO CAUTION SHOULD BE EXERCISED IF BOATING IS PLANNED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TODAY.

17/KLAWS

In the hours before

Special weather statement, May 20, 3:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT TUE MAY 20 2008

ALZ014-202200-
WINSTON-
414 PM CDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 500 PM CDT...

AT 414 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 8 MILES EAST OF HALEYVILLE...MOVING
EAST AT 16 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ASHRIDGE.
  WINSTON FREE STATE BARN.
  ROCK CREEK.
  GRAYSON.
  MORELAND.
  BRUSHY LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The radar

The Columbus AFB radar (KGWX), 111 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

17 hail, 10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Winston

When
May 20, 3:35 PM CST to 3:40 PM CST
Where
Winston County, 0.11 mi N of Addison to 0.54 mi N of Nesmith
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.202, -87.180

Nickel sized hail was reported from near Addison southeastward to near the Cullman County line.

Thunderstorm Wind, St. Clair

When
May 20, 3:38 PM CST
Where
St. Clair County, 1.17 mi NE of Springville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.784, -86.459

A tree was blown down onto a house, on MacDonald Lake Road in Springville.

Hail, Cherokee

When
May 20, 4:00 PM CST
Where
Cherokee County, 2.91 mi SSW of Sand Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
34.242, -85.773

Hail, Cherokee

When
May 20, 4:03 PM CST
Where
Cherokee County, 1.17 mi W of Little River
Measured
0.88 in hail
Reported by
Public
Coordinates
34.300, -85.700

Thunderstorm Wind, Cherokee

When
May 20, 4:10 PM CST
Where
Cherokee County, 2.94 mi WNW of Blue Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.240, -85.770

Several trees were blown down.

Thunderstorm Wind, Blount

When
May 20, 4:10 PM CST
Where
Blount County, 0.69 mi WNW of Hopewell
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.255, -86.480

Several trees were blown down and a roof was blown off a mobile home, on Hopewell Road.

Thunderstorm Wind, Blount

When
May 20, 4:27 PM CST
Where
Blount County, 0.87 mi ENE of Highmound
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.155, -86.366

A large tree was blown down across AL-75, between Snead and Douglas.

Thunderstorm Wind, Etowah

When
May 20, 4:27 PM CST
Where
Etowah County, 2.66 mi NNW of Huffs Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.188, -85.859

At least two trees were blown down on Tabor Road, between Scrougeout and Black Creek.

Thunderstorm Wind, Etowah

When
May 20, 4:30 PM CST
Where
Etowah County, 1.14 mi W of Sardis City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.170, -86.140

Several trees were blown down in the New Union Community.

Hail, Cherokee

When
May 20, 4:33 PM CST
Where
Cherokee County, 2.99 mi SE of Coloma
Measured
0.75 in hail
Reported by
Public
Coordinates
34.036, -85.567

Hail, Etowah

When
May 20, 4:37 PM CST
Where
Etowah County, Reece City
Measured
0.75 in hail
Reported by
Public
Coordinates
34.070, -86.030

Hail, Cherokee

When
May 20, 4:41 PM CST
Where
Cherokee County, 1.29 mi NW of Leesburg
Measured
1 in hail
Reported by
Public
Coordinates
34.192, -85.767

Hail, Winston

When
May 20, 4:52 PM CST
Where
Winston County, 1.03 mi ENE of Nathan
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.084, -87.183

Hail, Etowah

When
May 20, 4:52 PM CST
Where
Etowah County, 1.11 mi NNE of Gadsden
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.035, -86.012

Lightning, Cherokee

When
May 20, 5:09 PM CST
Where
Cherokee County, 3.09 mi NW of Pope
Property damage
$2,000
Reported by
Public
Coordinates
34.100, -85.670

A horse was killed by a lightning strike, in the Blairtown Community.

Hail, Blount

When
May 20, 5:25 PM CST
Where
Blount County, 1.38 mi SSE of Remlap
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.802, -86.589

Thunderstorm Wind, Blount

When
May 20, 5:25 PM CST
Where
Blount County, 1.38 mi SSE of Remlap
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.802, -86.589

A tree was blown down, and fell onto a vehicle, on Pine Mountain Road near Remlap.

Hail, Calhoun

When
May 20, 5:33 PM CST
Where
Calhoun County, 1.6 mi SW of Hobson City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.612, -85.838

Thunderstorm Wind, Calhoun

When
May 20, 5:40 PM CST
Where
Calhoun County, 3.17 mi WSW of Boiling Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.715, -86.082

Several large trees were blown down near the intersection of Baily Springs Road and Boiling Springs Road, in southwestern Calhoun County.

Hail, Calhoun

When
May 20, 5:57 PM CST
Where
Calhoun County, 1.72 mi SE of Hobson City
Measured
1 in hail
Reported by
Public
Coordinates
33.615, -85.796

Hail, Calhoun

When
May 20, 6:00 PM CST
Where
Calhoun County, 1.49 mi SE of Eulaton
Measured
1.25 in hail
Reported by
Public
Coordinates
33.637, -85.900

Hail, Cleburne

When
May 20, 6:04 PM CST
Where
Cleburne County, 1.5 mi SSE of Belltown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.580, -85.590

Hail, Talladega

When
May 20, 6:16 PM CST
Where
Talladega County, 0.19 mi W of Munford
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.530, -85.953

Hail, Randolph

When
May 20, 6:34 PM CST
Where
Randolph County, 3.84 mi SSW of Pine Tuckey
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.423, -85.555

Hail, Randolph

When
May 20, 6:52 PM CST
Where
Randolph County, 2.41 mi NW of Corbin
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.327, -85.427

Hail, Randolph

When
May 20, 7:10 PM CST
Where
Randolph County, 2.14 mi SE of Dingler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.307, -85.575

Thunderstorm Wind, Randolph

When
May 20, 7:13 PM CST
Where
Randolph County, 2.21 mi N of Wedowee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.332, -85.476

A 14 inch diameter tree was blown down onto a carport and power poles, on Old Highway 431 near Wedowee.

Thunderstorm Wind, Randolph

When
May 20, 7:30 PM CST
Where
Randolph County, 2.31 mi NW of Sewell
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.407, -85.325

A tree was blown down across CR 82 in eastern Randolph County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108784, 108809, 108786, 108787, 108788, 108789, 108793, 108795, 108790, 108791, 108792, 108794, 108796, 108797, 108801, 108802, 108803, 108804, 108812, 108805, 108807, 108808, 108810, 108815, 108816, 108817, 108818, 108819.